Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Cleveland, OH

May 31, 2018Cuyahoga County, Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2018, 3:29 PM EDT for Cuyahoga County, Geauga County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 3:29 PM EDT (19:29 UTC)
Expired
May 31, 2018, 4:15 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Geauga County, OH

The radar

The Cleveland radar (KCLE), 54 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS51 KCLE 311929
SVRCLE
OHC035-055-312015-
/O.NEW.KCLE.SV.W.0029.180531T1929Z-180531T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
329 PM EDT THU MAY 31 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Geauga County in northeastern Ohio...
  East central Cuyahoga County in northeastern Ohio...

* Until 415 PM EDT

* At 329 PM EDT, a severe thunderstorm was located over Solon, or 14
  miles south of Willowick, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Chardon, Solon, Warrensville Heights, South Russell, Middlefield,
  Burton, Highland Hills, Chesterland, Shaker Heights, Maple Heights,
  Mayfield Heights, Aurora, Lyndhurst, University Heights, Bedford,
  Beachwood, Bedford Heights, Kirtland, Pepper Pike and Parkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 8100 4134 8106 4135 8151 4149 8155
      4155 8139 4157 8139 4157 8130 4164 8129
      4164 8111 4172 8110 4171 8100
TIME...MOT...LOC 1929Z 259DEG 9KT 4142 8143 

HAIL...1.00IN
WIND...60MPH
 
$$

laplante
2 follow-up statements
349 
WWUS51 KCLE 311951
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
351 PM EDT THU MAY 31 2018

OHC035-312000-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Cuyahoga OH-
351 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUYAHOGA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and the warning has been cancelled.

LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
      4142 8137 4144 8137 4145 8139 4157 8139
      4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 1950Z 245DEG 9KT 4145 8136 

$$

OHC055-312015-
/O.CON.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Geauga OH-
351 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR GEAUGA COUNTY...

At 350 PM EDT, a severe thunderstorm was located over South Russell,
or 12 miles southwest of Chardon, moving northeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Chardon, South Russell, Middlefield, Burton, Chesterland, Kirtland,
Parkman, Chagrin Falls, Huntsburg, Claridon, Montville, Bainbridge,
Hunting Valley, Thompson and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
      4142 8137 4144 8137 4145 8139 4157 8139
      4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 1950Z 245DEG 9KT 4145 8136 

HAIL...<.75IN
WIND...60MPH
 
$$

rel
098 
WWUS51 KCLE 312015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT THU MAY 31 2018

OHC055-312025-
/O.EXP.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Geauga OH-
415 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR GEAUGA COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
      4142 8137 4144 8137 4145 8139 4157 8139
      4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 2015Z 259DEG 9KT 4146 8129 

$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:49 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 1:49 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
149 PM EDT Thu May 31 2018

.SYNOPSIS...
Low pressure over lower Michigan will more northeast to James
Bay today. Another weak area of low pressure will develop to
the southwest tonight and cross the region on Friday. This will
force a cold front southeast across the local area by Friday
evening. High pressure will build over the region from the
north on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Showers and thunderstorms are developing about an hour and a
half beyond schedule over northern Indiana along a trough of low
pressure. Another small cluster continues to develop over
northwest Ohio as well. This trend will continue through the
afternoon into early evening and will begin to wane with sunset.
Forecast area is still in a marginal risk for severe
thunderstorms this afternoon and some of the storms could become
strong and will need to be monitored with time. Made some
changes to current weather and clouds to reflect current
situation for this afternoon.

Previous Discussion...

Not much precip left across the area early this morning. The
next several hours should be fairly quiet but given the warm and
humid airmass over the region more showers and perhaps a few
thunderstorms are possible later today as a weak disturbance
passes aloft. Mid level lapse rates will be a little steeper
than they were yesterday so we may end up seeing more lightning
than we did on Wednesday. Still think coverage will be no more
than scattered and have actually nudged precip chances down some
for earlier forecasts. Boundary layer winds should be strong
enough to keep things moving along. We may actually see a fair
amount of sunshine late in the day...especially in the west.
More showers and thunderstorms should develop overnight as a
strong waves arrives aloft. At the same time a weak surface low
will develop upstream. This low will cross the region on Friday
forcing a cold front southeast across the local area. This front
will bring a airmass change but not before more showers and
thunderstorms occur. Best chances on Friday will be at the
southeast end of the area. QPF amounts will be sporadic during
the period but could top an inch in some areas.

Temps again tricky during the period. Think today will be a tad
warmer than Wednesday as there should be fewer clouds...
especially late. Western areas will again make a run for 90 with
mid 80s over much of the area. Muggy weather will persist
tonight and temps on Friday will be about 5 degrees cooler than
today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The rest of the upper trough will still need to cross at least the
eastern half of the area Friday night so will continue with a chance
of showers. Saturday is more optimistic in staying dry with high
pressure attempting to build in. Did up the sky coverage though, but
degree of low level moisture that remains or amount we can cu back
up still uncertain. Saturday night a wedge of ridging will continue
the brief dry stretch. Sunday looks more interesting. A cold front
will be approaching from the west with the upper trough absorbing
the closed low/trough across the mid-Atlantic. Enough moisture
remains, especially across the east for at least scattered coverage
of showers/isolated thunderstorm Sunday/Sunday night. Temperatures
will be seasonable.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Some changes were made to the extended as now the deterministic GFS
and ECMWF have a similar big picture pattern for the first part of
next work week. It is to be noted, though, that the spread in
ensemble guidance remains so this outlook for the long term is
subject to change. A large upper low develops over the eastern Great
Lakes and New England keeping the area cooler than it has been. Have
lowered temperatures with this shift away from a large upper ridge
solution. The possibility of showers exists, but will not mention
anything yet without something substantial to key in on and for this
trend to continue.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Showers and thunderstorms continue to develop along a trough
axis over Indiana into northwest Ohio. This activity will
continue to move east with the trough this afternoon into the
evening. There is the potential that some of these storms could
be strong. Activity over northwest Ohio appears it will continue
to strengthen and may become the dominant line while line over
Indiana is expected to diminish east of the Toledo and Findlay
line as it encounters area that has been worked over by
thunderstorms. Outflow boundaries from the thunderstorms will
initiate new convection downstream. As the sun begins to set,
expecting activity to begin to wane this evening. Generally fair
weather is expected overnight but a cold front is expected to
slide southeast into the area tomorrow morning into early
afternoon. Winds will remain south southwest across the area
through tomorrow morning and then a wind shift to northwest is
expected with the frontal passage. Threat for more showers and
thunderstorms will be across Mansfield...Akron Canton...and
Youngstown after the 18Z time frame tomorrow ahead of the cold
front.

OUTLOOK...NON-VFR probable Friday night and again Sunday into
Monday.

&&

.MARINE...
Conditions generally expected to stay below small craft advisory
criteria with the exception being Friday night. Winds in the wake of
a cold front will make the lake choppy, but for now look to hold in
the 2 to 4 foot range. Otherwise today south winds will become more
southwesterly as low pressure moves from Michigan and across
northern Lake Huron into Ontario today. Friday's cold front looks to
cross the lake in the morning, with north winds increasing by late
afternoon in its wake. Northeast flow Saturday will be lighter, but
keep the lake from settling completely until high pressure moves
overhead Saturday night. The next cold front is up for Sunday. High
pressure builds across the Ohio Valley Monday withe the next cold
front reaching the northern lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Oudeman
Hazardous weather outlook, May 31, 4:04 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
404 AM EDT Thu May 31 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
404 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Warm and moist air will remain over the region causing scattered
showers and thunderstorms to develop later today and tonight. A few
of the thunderstorms will become strong. Locally heavy rainfall can
also be expected with any of the strong storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-010815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
404 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:30 PM EDTSpecial Weather StatementCLEMahoning45 min
May 31, 2:51 PM EDTSpecial Marine WarningCLE84 min
May 31, 3:49 PM EDTSpecial Marine WarningCLE86 min
May 31, 4:10 PM EDTAreal Flood AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake3 hr
May 31, 4:34 PM EDTSpecial Weather StatementCLEGeauga41 min
May 31, 4:39 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit36 min
May 31, 5:11 PM EDTSpecial Weather StatementCLEGeauga49 min
May 31, 5:16 PM EDTFlash Flood WarningCLEAshtabula2 hr
May 31, 5:44 PM EDTSpecial Weather StatementCLEHancock46 min
May 31, 6:00 PM EDTSpecial Weather StatementCLESeneca30 min
May 31, 6:12 PM EDTSpecial Weather StatementCLEPortage, Trumbull48 min
May 31, 6:38 PM EDTSpecial Weather StatementCLECrawford, Seneca67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.